Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

May 17, 2021Bear Lake County, Idaho

NWS Pocatello, ID issued this special weather statement at May 17, 2021, 5:37 PM MDT for Bear Lake County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:37 PM MDT (23:37 UTC)
Expired
May 17, 2021, 6:15 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 133 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS85 KPIH 172337
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
537 PM MDT Mon May 17 2021
 
IDZ060-061-180015-
Bear Lake Valley ID-Bear River Range ID-
537 PM MDT Mon May 17 2021

...SPECIAL WEATHER STATEMENT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dingle, or 7 miles northeast of Bear Lake Idaho Portion, moving south
at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught 
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11145 4219 11137 4217 11105 4200 11105
TIME...MOT...LOC 2337Z 347DEG 9KT 4215 11126 

$$

DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 17, 2:40 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
240 PM MDT Mon May 17 2021

.SHORT TERM...Today through Wednesday. Current satellite imagery
shows an upper level low centered over northern AZ. Models are
still showing moisture and instability from this low bringing
thunderstorms with gusty winds and small hail mainly over our
extreme southeast areas by the Bear Lake region. However, some
light showers and thunderstorms are again possible over the
southern Central mountains, the Montana Divide and the northern
Eastern Highlands.

Tuesday looks mostly dry in breezy southwest flow with a weak
trough moving through ahead of the next upper level low. Expect
winds of 15 to 25 mph with gusts near 30 to 40 mph mainly for the
Snake Plain and ridge tops. A lake wind advisory is effect for the
American Falls reservoir.

Wednesday look for moisture and instability moving back into the
area ahead of an upper level low models show centered just off the
OR/WA coast. Thunderstorm potential looks to be best for the
Montana Divide and Eastern Highlands areas. Models show some
indication that a few of thunderstorms could be severe.

Look for temperatures 4 to 8 degrees above normal today and 8 to
12 degrees above normal on Tuesday before dropping back to around
4 to 8 degrees above normal on Wednesday.
Wyatt

.LONG TERM...Thursday through next Monday.
Main weather feature for the extended period will be an upper-low
moving into the Pacific NW on Thursday with this feature
meandering across the Great Basin through the weekend. Models seem
to be in a bit more agreement on placement of this feature during
the late week and weekend, keep the center of the low to the west
of our area. This may keep things a bit warmer than previous
forecasts, although still cooler than normal, but still looks like
this time period will feature more clouds than sun. Precip
chances remain a good bet over all of the region, especially the
Central Mountains, with thunderstorms also possible each day. Snow
levels across the Central Mountains will be low enough to support
snow across the higher terrain. Still a bit of uncertainty on
snow levels though so something to keep an eye on over the next
few days. The low will eventually open up and eject north into
Alberta and Saskatchewan by early next week with a more zonal
upper-level pattern for the first part of next week. With cloud
cover and precip chances expected to be high through this period,
expect temps to be on the cooler side of normal into early next
week.
McKaughan

&&

.AVIATION...
VFR conditions expected through the period. Could see a very
isolated storm this afternoon at KSUN so maintained VCTS wording and
if storms do transpire, localized MVFR/IFR reductions would be
possible. Otherwise, mostly clear skies expected across the rest of
the area. Winds will become light overnight but look to quickly
increase tomorrow after daybreak and becoming a bit gusty at times
at KPIH, KBYI and KIDA.
McKaughan

&&

.FIRE WEATHER...A low pressure center will eject east through the 4-
corners region today with lingering moisture supporting isolated
afternoon the SE highlands and in the Howe area. Dry and breezy
conditions follow Tuesday and Wednesday as the next upstream storm
system takes shape over Washington. Conditions turn wet and cooler
starting late Wednesday night and continuing through at least
Saturday as the low pressure system drops into the Great Basin. By
Saturday night, the models suggest that the system begins to open up
and eject north with a drying trend following by Monday.
Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM to 9 PM MDT Tuesday for IDZ054.

&&

In the hours before

Special weather statement, May 17, 5:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
537 PM MDT Mon May 17 2021

IDZ060-061-180015-
Bear Lake Valley ID-Bear River Range ID-
537 PM MDT Mon May 17 2021

...SPECIAL WEATHER STATEMENT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dingle, or 7 miles northeast of Bear Lake Idaho Portion, moving south
at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11145 4219 11137 4217 11105 4200 11105
TIME...MOT...LOC 2337Z 347DEG 9KT 4215 11126

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:29 PM MDTSpecial Weather StatementPIHCassia91 min
May 16, 6:31 PM MDTSpecial Weather StatementPIHPower89 min
May 16, 6:54 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Lincoln, Minidoka and 1 more66 min
May 17, 2:02 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power30 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.